SpectraCell Blog

Your Medication’s Side Effects Might Be a Drug-Induced Nutrient Deficiency

Posted by SpectraCell Laboratories, Inc. on Tue, Apr 24, 2018 @ 03:34 PM

rx drugs

Pharmaceutical medications help millions of Americans cope with clinical symptoms every day, but most are not without side effects.  In fact, the side effects of a medication are often worse than the original condition according to many patients.  One reason for this is that prescription drugs very often cause nutrient depletions, which manifest clinically in very significant ways.  A classic example is coenzyme Q10 deficiency caused by statin medications.  Statins block an enzyme that affects cholesterol production, but the same enzyme is needed to manufacture the important antioxidant coenzyme Q10, which is a key nutrient needed for cellular energy metabolism proper heart function.   So if you block this enzyme (called HMG-CoA reductase for hydroxyl-3-methylglutaryl coenzyme A, which is why statins are known generically as HMG-CoA reductase inhbitors), you may lower cholesterol, but as a consequence you may cause a coenzyme Q10 deficiency, which can manifest as low energy and muscle pain. 

Why is this so common?  The reason is simple – the pharmaceutical approach is fundamentally different from the nutrient repletion approach in that medications alter or interrupt metabolic pathways to achieve a clinical result while nutrient repletion supports or helps maintain the optimal function of a metabolic pathway to achieve balance.  In general, medications are palliative in that they focus often on the relief of symptoms.  Conversely, nutrient repletion is curative and the goal is optimal cellular function of which a side effect is relief of symptoms. 

This is not to say that medications have no place in health, but they do have a role in nutrient depletion which can cause the unpleasant and dangerous side effects.  Especially in the age of polypharmacy – when people take more than one medication simultaneously (including over the counter meds) – nutrient depletions caused by drugs deserve a closer look.  Here are some examples of how medications can deplete micronutrients:

  • Meds can interrupt endogenous production of a nutrient (statins and CoQ10)
  • Meds impairs absorption in the gastrointestinal tract (antacids and B12)
  • Meds can create reactive oxygen species and thus “use up” antioxidants (NSAID and cysteine)
  • Meds can increase urinary excretion of nutrients (diuretics and minerals)
  • Meds can alter the gut microbiome (antibiotics and vitamin K)
  • Meds can impairs mitochondrial function and cellular respiration

Adding to the problem is that fact research on drug-induced nutrient depletions is comparatively sparse compared to the giant funding allotted to pharmaceutical development and testing. In addition, there is a lag time between the market introduction of a blockbuster drug and potential nutrient depletion-induced side effect data.  An example of this is research in the past decade that implicates antacids (proton-pump inhibitors) as a causative factor in cardiac events due to their tendency to deplete magnesium.  The strong link between PPI use and arrhythmias (irregular heartbeat) may be caused by magnesium depletion, which may also explain an increased risk in bone fractures for people on long-term PPI use according to the FDA.  Although research on PPI-induced magnesium deficiency emerged in the last few years,  PPIs have been widely used in the market since 1990.  In some cases, the research on drug-induced nutrient depletions may not emerge for many years after a drug is widely accepted into the market.

If you are taking a medication, have your micronutrient levels tested today.

GET TESTED

For more information on drug-induced nutrient depletions associated with statins and antacids, download our nutrient wheels! 

Statins Nutrient Wheel
Antacids Nutrient Wheel

Topics: Drug-induced Nutrient Depletion, statin, Antacids, micronutrient deficiencies, Advanced Nutritional Testing, Intracellular Analysis, Functional Micronutrient Testing, Functional Medicine, Effects of Statins on CoQ10

CoQ10

Posted by Elissa Rodriguez on Wed, Oct 05, 2016 @ 03:58 PM

heart_apple.jpg

Why you should know about CoQ10 if you are taking a statin.

Most Americans have heard of statins, a group of drugs commonly prescribed to lower cholesterol levels.  But many people are not familiar with coenzyme Q10 (CoQ10), the micronutrient that is known to be depleted by most people who take statins. In fact, the original patent for statins (AKA “HMG-CoA reductase inhibitors”) acknowledged this as early as 1990; however, this is still not widely known today. CoQ10 (AKA ubiquinone because it is so ubiquitous in the body) is a substance that creates energy, the most fundamental of all cell functions. Tissues with a high energy requirement – heart, liver and muscles – require CoQ10 to work.  If these cells don’t have sufficient CoQ10, a person may eventually experience fatigue, muscular pains, or both. 

Do you know your CoQ10 status? Get your SpectraCell Micronutrient Test today!

GET TESTED 

Topics: micronutrients, Nutrition, chronic, disease, statin, CoQ10, Coenzyme Q10, Heart Disease, Heart Health, cardiovascular disease, Cardiovascular Health